With elderly people, sometimes you may run into a problem with digestion and diarrhea. It’s not something we like to talk about, but sometimes we have to deal with it. When a person suffers from diarrhea there are certain changes that need to be made. Take this condition seriously. If the diarrhea lasts for an extended period of time or there is blood in the stools, be sure to contact your doctor immediately.
There are a few things you can do to help the patient overcome this condition. Be sure to serve foods that are high in protein, calories and potassium, but make sure they are low in bran or roughage. Some of the foods that are acceptable are cottage cheese, eggs, baked potato, white rice, cooked cereals, bananas, macaroni, white toast, and smooth peanut butter. Be sure that all fruits and vegetables are cooked and stay away from foods with seeds or rough skins, like beans, corn, or onions.
The patient should consume lots of water or clear liquids each day, about three quarts, and be sure to drink them slowly---sip them.
The body loses potassium when diarrhea appears, so you must supplement with foods high in potassium, such as bananas, potatoes, meat, fish, and apricot nectar.
I learned that by adding nutmeg to your food, you will slow down the movement of the intestines, helping the intestines form a more solid stool.
It also helps them to drink liquids in between meals, instead of with the meal.
If your patient is bedridden, be sure to keep a bedpan handy. Your doctor will want to know the frequency and amount of the bowel movements, so keep good records.
Be sure that they avoid milk products, creamed soups, puddings, and milk shakes. Don’t serve very hot or very cold foods, to avoid cramps. This also goes for gassy foods, sweets, and chewing gum, which lets your swallow air.
At times your patient may not be able to swallow normally. It may be due to medications being too large to swallow, or the muscles in the throat simply not working too well, while they are recovering from a stroke or other illness. When there is a problem with the patient swallowing their medication, crush the pill thoroughly and add a teaspoon of gelatin, juice, applesauce, or pudding. Then feed it to the patient. This makes is easier to swallow and will mask the taste of the pill. You know, “a spoonful of sugar makes the medicine go down.” It is much better than causing discomfort to your patient.
If you have concerns or questions, don’t forget to call your doctor with them. He will give you suggestions that will make your life easier, as far as the patient is concerned.